phenergan ivp into hand | allnurses

phenergan ivp into hand

  1. 1 i am a new rn and was asked to give phenergan iv push into already started iv with continuous nss running into a vein in the patient's hand. the patient had been vomiting so oral route wasn't an option. the doctor had already tried zofran (it was not effective) and the patient was refusing compazine, so the doctor wrote an order for phenergan 12.5 mg iv push. i diluted it in 15ml 0.9% ns and pushed the phenergan over 10 min into the iv site in the patient's hand. patient had no complaints of pain, redness or tenderness. now i am reading about all the complications and starting to worry! i had not been told that phenergan wasn't to be given in hand or wrist veins but now i am reading that this is the case. am i worried for nothing? any advice would be helpful!
  2. Visit  newnurse012 profile page

    About newnurse012

    From 'arkansas'; Joined Oct '09; Posts: 28; Likes: 25.

    13 Comments so far...

  3. Visit  IVRUS profile page
    6
    New Nurse,
    Phenergan is a vesicant, and no, it should not (ideally) be given into the veins in the back of the hand (metacarpal veins) as you do not have the blood flow in your extremities that you do in the trunk of the body. But is it given in these veins? Yes, it frequently is, but it is not best practice. You did right, however, by diluting it with NSS and giving it into a running IV. The patient did not c/o pain or discomfort, and I'm sure you were checking for a blood return with every 2-3mls you injected. Just like with vesicant chemotherapy medications, you need a patent line with a good blood return.
    In an ideal world, all patients needing vesicant medication would have central lines.... NOTICE the problem here... We're not in an ideal world nor do we practice in one, but it doesn't hurt to strive for it!
    You are a conscientious nurse, and I wouldn't mind having a nurse like you who cares enough to want only the best outcomes for your patient.
  4. Visit  freefalr profile page
    1
    newnurse, wanted to reiterate what ivrus posted. you sound like a very conscientious nurse! good for you for trusting your instincts & knowledge & doing the right thing for your patient. i hope it helped her nausea. don't worry; if she didn't have any discomfort during the infusion, she is probably fine.

    i do have a patient who has some permanent nerve damage in her upper extremity, thought to be due to iv phenergan. it is an awesome antiemetic, but does have serious risks (not to restate the obvious!).

    just btw, i recently had abdominal surgery, and had post-op nausea & retching. was given zofran, which helped some. i requested phenergan, since it has worked wonders for me in the past, and was told that it was no longer being used at that facility. i'm assuming this is due to risk of tissue necrosis, etc. w/extravasation?, but am not sure. they gave me some reglan instead. i've been dealing w/bladder/kidney issues over the past year, w/multiple procedures (always w/ post-procedure nausea/retching), and this is the first time i have come across phenergan just not being available (my surgery was done in different hospital in nearby larger city). anyone else know of this practice?

    once again, good work!! kudos 2 u!
    mamamerlee likes this.
  5. Visit  schack profile page
    1
    I agree with IVRUS. In a perfect world... I hate to give phenergan- period. But it does work. I always dilute it with 20ml saline and I push over 10 minutes making sure I have good blood return prior to starting. You do the best you can with what you've got.... I think caution is a good thing. :wink2:
    mamamerlee likes this.
  6. Visit  EarthChild1130 profile page
    0
    Quote from freefalr
    newnurse, wanted to reiterate what ivrus posted. you sound like a very conscientious nurse! good for you for trusting your instincts & knowledge & doing the right thing for your patient. i hope it helped her nausea. don't worry; if she didn't have any discomfort during the infusion, she is probably fine.

    i do have a patient who has some permanent nerve damage in her upper extremity, thought to be due to iv phenergan. it is an awesome antiemetic, but does have serious risks (not to restate the obvious!).

    just btw, i recently had abdominal surgery, and had post-op nausea & retching. was given zofran, which helped some. i requested phenergan, since it has worked wonders for me in the past, and was told that it was no longer being used at that facility. i'm assuming this is due to risk of tissue necrosis, etc. w/extravasation?, but am not sure. they gave me some reglan instead. i've been dealing w/bladder/kidney issues over the past year, w/multiple procedures (always w/ post-procedure nausea/retching), and this is the first time i have come across phenergan just not being available (my surgery was done in different hospital in nearby larger city). anyone else know of this practice?

    once again, good work!! kudos 2 u!
    Thread hijack:

    When I took my hubby in for tonsillectomy, he was nauseated afterward, and they gave him Reglan too, and the nurse remarked 'This is Reglan; we don't even have Phenergan anymore' (which he only said after I asked him what he was giving my husband, but that's a whole different topic)...they use Reglan, Zofran, and Compazine routinely.

    Okay...back to your regularly scheduled topic! And OP, awesome job, btw Just echoing what's already been said!
  7. Visit  PAERRN20 profile page
    0
    In the future perhaps you could see about obtaining an order for a rectal suppository of Phenergan. At least with the suppository you don't have to worry about infiltratio or PO intolerance. I think I would refuse Phenergan IV if someone ever tried to give it to me.
  8. Visit  Mandylou profile page
    0
    Oh my, the last two days at work I have caught two nurses pushing it without diluting! Of course there was damage to the veins! I am still livid. Time for some major educating.
  9. Visit  BmoreCRNP profile page
    0
    Hey guys, I'm new to the site. I was a PACU nurse for the past 10 years up until recently. I have worked at several different facilities, each having their own protocol for antiemetics. For years we were giving Phenergan IV without diluting it. We would usually give no more than 12.5mg at a time. On rare occasions we would give the whole 25mg. Most of us pushed it in the port farthest away from the patient's hand, and very slowly. It still burned like hell, so we all figured out that this med needs to be given carefully. Little did we know that we were putting our patients at risk for some serious damage! Now the protocol is to dilute 12.5mg with 10ml NS and push slowly. We love Phenergan in the PACU because not only does it help with nausea, it potentiates the pain meds...............and shuts your patient up! LOL
  10. Visit  PostOpPrincess profile page
    0
    We use (in no particularly order, but usually Zofran first) Zofran, Decadron, Reglan, LOTS OF FLUIDS IF TOL IV, Tigan.

    Rarely Phenergan unless patient request....that's based on 50-70 surgeries daily.
  11. Visit  Hoozdo profile page
    0
    Quote from BmoreCRNP
    We love Phenergan in the PACU because not only does it help with nausea, it potentiates the pain meds...............and shuts your patient up! LOL
    And that answers the question of why some hospitals do not stock it anymore! Personally, I love it in the ICU too.
  12. Visit  emnicams profile page
    0
    We can't give more than 6.25mg using the IV route at my facility. And yes, I always dilute it!
  13. Visit  rita359 profile page
    0
    Personally, don't think you have anything to worry about. For years the only really effective drug we had for nausea was phenergan. We gave lots of it. You diluted it and gave it super slow into a running iv. Your patient apparently had no pain while the drug was injected. That is the real red flag. Your patient will be fine. Nausea should be relieved. Current best practice drug did not help. Nausea needs to be relieved. You did the best you could for your patient.
  14. Visit  BmoreCRNP profile page
    0
    @Hoozdo

    Yup, you're right! A lot of the Anesthesiologists are very hesitant to use it. Don't get me wrong, it isn't the first line antiemetic we use. Most of the time we do Zofran, Reglan, & Decadron. We used to use Compazine a lot when I was in NY. We were told we didn't use Compazine anymore because of some problem with the production. We always thought it was because the hospital just didn't pay the bill and the drug company stopped sending it to them. :chuckle


Visit Our Sponsors
Top
close
close